North Carolina, 2017Rip Current in North Carolina, July 9, 2017
July 9, 2017 · NWS ILM · 1 event in 1 county or zone
A rip current caused a fatality at Holden Beach.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A rip current caused a fatality at Holden Beach.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jul 9, 1:58 PM EST, 32 minutes earlier.
Area forecast discussion, Jul 9, 1:58 PM EST, 32 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
258 PM EDT Sun Jul 9 2017
.SYNOPSIS...
A weak cold front will stall across the area through Monday,
enhancing the risk for thunderstorms and excessive rainfall.
The front will slowly dissipate Tuesday as the Bermuda ridge
builds back across the Carolinas. The Bermuda ridge and Piedmont
trough will produce typical summertime heat and humidity and
afternoon and evening thunderstorms Wednesday through Friday.
Heat index values mid to late week will approach 105 degrees. A
cold front will approach Saturday with cooler temperatures and
better rain chances.
&&
.NEAR TERM /THROUGH MONDAY/...
As of 300 PM Sunday...A few showers have developed across the area.
Cloud cover has generally kept temps below the point of convective
initiation which has helped to delay the development of
thunderstorms. A stalled and weak cold front will slowly dissolve
into Tue. A series of mid-level shortwaves through Mon are the
expected impetus for numerous showers and thunderstorms, especially
late tonight and on Mon.
A check of water vapor shows the dry air struggling to approach the
Forecast Area from the NW as deeper moisture to our SE and S pivots
toward the eastern Carolinas ahead of building Western Atlantic
ridge. We still expect scattered convection to develop through the
afternoon and early eve. Then with the arrival of deeper moisture
and ahead of the first in the series of mid level impulses, we
expect convection to become much more numerous. We have ramped POPs
up to likely/categorical late tonight and on Mon.
High precipitable water content, near or upwards of 2 inches, and
slow storm motions should result in an excessive rainfall threat and
significant ponding. The threat appears highest tonight and Mon with
coastal areas in a more favorable position than areas along and west
of I-95 as a significant moisture feed is funneled right up the
coast. Downdraft CAPE values are less conducive for strong to
damaging wind gusts through tonight, largely as a result of less
heating today. The column has cooled aloft and with a slightly lower
freezing level, the more persistent updrafts, able to gain
sufficient depth, may be capable of hail. The severe threat appears
rather low, but a wet microburst is certainly possible.
Lows will be in the lower to mid 70s. Highs on Mon will be in the
mid and upper 80s due to significant cloud cover and the widespread
nature of showers and thunderstorms.
&&
.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 300 PM Sunday...The mid level pattern will become poorly
defined across the area through the period, which is quite
typical this time of year. Any lingering fronts or boundaries
will have all but washed out leaving the standard local or
regional features to work with what will still be a very moist
airmass as precipitable water values hover near an inch.
Guidance does show a decent chance of overnight convection late
Monday into early Tuesday with a shortwave moving across from
the west. For the day Tuesday the sea breeze and Piedmont trough
will be the primary triggers. It appears as of now overnight
Tuesday into early Wednesday may see a quiet overnight period,
the first in some time as the weak flow is void of any
shortwaves. No changes to the temperature forecast which should
remain just a notch or two above climatology.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 300 PM Sunday...First half of the extended offers a return to
heat and humidity as mid-level ridge expands across the Southeast.
The mid-level ridge expands from the east and extends into the
Carolinas, beneath which a surface Bermuda-type high strengthens.
This will bring hot temperatures back into the region, along with
increasing humidity on return flow.
Highs on Wednesday will rise into the low 90s most locations
away from the immediate beaches, with heat index values climbing
over 100. Thu-Fri will be just as warm, and feel even hotter,
with heat index values climbing to near 105 both aftns. Scattered
diurnal showers and tstms will be possible each aftn as well,
but subsidence beneath the ridge and lack of significant mid-
level forcing will keep coverage isolated at best.
As we head into the wknd, the ridge will amplify across the mountain
west driving a longwave trough into the eastern CONUS. This will
suppress the ridge locally into the GOM, and cause increasing shower
and tstm chances as well as bring cooler, more seasonable, temps to
the Carolinas. A cold front will likely sink south into the region
at the leading edge of the trough, and then stall across the area.
This will create much more unsettled weather to the region with good
shower/tstm chances through the wknd.
&&
.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
As of 18Z...Satellite indicates clouds are getting more
convective with time as their depth increases. Still no
showers have developed as cloud cover has generally kept temps
below convection initiation so far this afternoon. High
resolution models continue to point to convection initiating,
especially for the coastal terminals, after 19z. A mid-level
impulse should help to increase the coverage of showers and
thunderstorms, especially later tonight and on Mon.
Thunderstorms will have the potential to drop ceiling and
visibility to MVFR or lower. Fog may also contribute to lower
visibility late tonight, especially if the coverage of
convection does not materialize as expected. Wind speeds will be
under 10 kt through the period, except for some gusts around 15
kt at KMYR and KCRE into this eve.
Extended Outlook...MVFR/IFR conditions are possible from
thunderstorms as a stalled front dissipates across the area into
Tue.
&&
.MARINE...
NEAR TERM /THROUGH MONDAY/...
As of 300 PM Sunday...A weak cold front will slowly dissolve
upstream ahead of building western Atlantic ridge. Sustained wind
speeds into tonight and though Mon will be 10 to 15 kt. The
direction will be S into early this eve, becoming SSW/SW tonight and
Mon. Seas will remain about 3 ft throughout. Showers and
thunderstorms with heavy rain will become numerous to widespread,
especially late tonight and on Mon.
SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 300 PM Sunday...Bermuda High pressure will continue to be
the dominant feature across the coastal waters through the
short term period. Expect winds from the south/southwest of
10-15 knots through the period. There may be a slight
enhancement to just above 15 knots overnight Monday into early
Tuesday with the low level jet. Significant seas will be 2-4
feet.
LONG TERM /WEDNESDAY THROUGH FRIDAY/...
As of 300 PM Sunday...High pressure centered well offshore will
expand and ridge back into the Carolinas through the end of the
week. This persists SW winds across the waters, with only slow
increase in speeds from around 10 kts Wed/Thu to 10-15 kts Friday as
the gradient pinches ahead of an approaching cold front from the NW.
This front will remain well NW of the waters through the period, but
these stronger winds late will create the highest seas of the week
on Friday. 3-4 ft seas will be common on Friday with a SW wind wave
amplifying in the spectrum, after several days of 2-3 ft thanks to a
low amplitude SE swell and SW wind wave earlier int he week.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...None.
&&
SYNOPSIS...JDW
NEAR TERM...RJD
SHORT TERM...SHK
LONG TERM...JDW
AVIATION...RJD
MARINE...RJD/JDW/SHK
Hazardous weather outlook, Jul 9, 2:15 PM EST, 15 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
315 PM EDT Sun Jul 9 2017
NCZ087-096-099-105>109-SCZ017-023-024-032-033-039-053-055-056-101915-
Robeson-Bladen-Columbus-Inland Pender-Coastal Pender-
Inland New Hanover-Coastal New Hanover-Inland Brunswick-Marlboro-
Darlington-Dillon-Florence-Marion-Williamsburg-Inland Horry-
Inland Georgetown-Coastal Georgetown-
315 PM EDT Sun Jul 9 2017
This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.
.DAY ONE...This Afternoon and Tonight.
Thunderstorms may produce excessive rainfall. One or two thunderstorms
may be strong to possibly severe into this evening.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Thunderstorms may produce excessive rainfall on Monday.
Heat index values will rise to 100 degrees or higher Tuesday through
Friday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ110-SCZ054-101915-
Coastal Brunswick-Coastal Horry-
315 PM EDT Sun Jul 9 2017
...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Moderate Risk of Rip Currents.
Thunderstorms may produce excessive rainfall. One or two thunderstorms
may be strong to possibly severe into this evening.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Thunderstorms may produce excessive rainfall on Monday.
Heat index values will rise to 100 degrees or higher Tuesday through
Friday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
AMZ250-252-254-256-101915-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
315 PM EDT Sun Jul 9 2017
This Hazardous Weather Outlook is for The adjacent Coastal Waters.
.DAY ONE...This Afternoon and Tonight.
Thunderstorms with heavy rain will become numerous to widespread late
tonight, resulting in poor visibility.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Thunderstorms with heavy rain will be numerous to widespread Monday,
resulting in poor visibility.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
27
Rip Current, Coastal Brunswick
- When
- July 9, 2:30 PM EST
- Where
- Coastal Brunswick forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Emergency Manager
- Coordinates
- 34.039, -78.227 (the zone’s center; the record gives no point)
A rip current caused a fatality at Holden Beach. The incident occurred at low tide near 315 Ocean Blvd.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Missouri, July 9 to 13, 201730 injured · 4 events
- Tornadoes and Hail in Minnesota, July 9, 2017$2.1 million · EF1 · 53 events
- Flood in Indiana, July 9, 20171 death · 1 injured · $1,000 · 1 event
- Flash Flooding and Hail in Wisconsin, July 9 to 10, 2017$1.6 million · 1.25 in hail · 4 events
- Hail and Damaging Winds in Iowa, July 9 to 10, 2017$400,000 · 1.75 in hail · 14 events
- Flash Flooding in Utah, July 9 to 12, 2017$200,000 · 4 events
- Lightning Strikes in Georgia, July 9, 2017$55,000 · 2 events
- Flash Flood and Lightning Strikes in Texas, July 9, 2017$25,000 · 3 events
- Flash Flood in South Carolina, July 9, 2017$15,000 · 1 event
- Hail and Damaging Winds in South Dakota, July 9, 2017$6,000 · 1 in hail · 5 events
- Hail and Damaging Wind in Minnesota, July 9, 20171.75 in hail · 5 events
- Flash Flood and Flood in North Carolina, July 9, 2017$11,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 716427.